Hail, Real
- When
- May 9, 11:44 AM CST
- Where
- Real County, 1.38 mi WSW of Prade Ranch
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.870, -99.770
A thunderstorm produced one inch hail on Prade Ranch.
Thunderstorms developed along a cold front as it moved through South Central Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front as it moved through South Central Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 9:47 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1047 AM CDT Thu May 9 2019 .UPDATE... The cold front looks to be a bit ahead of schedule this morning with the leading edge seen on latest visible satellite imagery as a gravity wave in the northern portions of our area. The NAM probably has the best depiction of the quicker timing as well as the latest HRRR. This could slightly shift the threat for the strongest storms a bit south. CAPE values in excess of 5000 J/kg and adequate shear will allow for 2"+ hail to be possible in addition to a straight line wind threat. SPC has upgraded areas south of a Del Rio to Austin line to a slight risk. Although severe weather will remain possible in the entire slight risk area, think locations along or near our southern border with CRP will have the best chances for severe weather today. Rainfall amounts could be as high as 2"+ within the heavier convective cells mainly south of I10/Highway90 today. This locally heavy rainfall could cause additional flooding concerns late this afternoon and tonight where this occurs. && .PREV DISCUSSION... /ISSUED 616 AM CDT Thu May 9 2019/ AVIATION... SHRA/TSRA have already developed in the VCNTY of KDRT and have gone with a TEMPO early this morning. SHRA/TSRA become more widespread today into tonight. Beyond the TEMPO at KDRT, have only gone with VCSH/VCTS at the sites due to uncertainty on timing of direct impacts. A mix of LIFR/IFR at the TAF sites will linger into mid morning with variable winds around 5 KTs. Boundary layer gets mixed ahead of the cold front with conditions rising to MVFR mid morning, then VFR after the frontal passage late morning into early afternoon with winds becoming north to northeast around 10 KTs. Conditions will lower to MVFR this evening as winds increase to 10 to 20 KTs with higher gusts. Some restrictions to VSBY can be expected in SHRA/TSRA. PREV DISCUSSION... /ISSUED 414 AM CDT Thu May 9 2019/ SHORT TERM (Today through Friday)... Mostly quiet this early morning across South Central Texas. A large MCS is ongoing across portions of East Texas, northern Louisiana, and into southern Arkansas. Across our region, fog has developed as we have near 100 percent RH with light winds and saturated soils. For now, will hold off on issuing a dense fog advisory, but trends will be monitored as we head toward sunrise. Temperatures are quite warm, ranging from the low to mid 70s, due to the cloud cover and high humidity. Taking a look at the CONUS, the primary upper level low exists across Minnesota with broad longwave troughing across much of the central and western CONUS. The most recent surface analysis shows the cold front draped across north and west Texas from Wichita Falls southwest toward Midland. This cold front will continue to trek southeast toward the region today, reaching the I-35 corridor to US Highway 90 (essentially right along the Balcones Escarpment) by early afternoon today before its progression slows a bit, but the cold front should reach the Gulf Coast near Corpus by around midnight tonight. Today will be intriguing to watch unfold. Instability will be plentiful, with CAPE values near 5000 J/kg in the afternoon across much of the southern and eastern counties of the CWA. Deep layer shear should be sufficient to support well organized storms. Some of the high resolution CAMs show isolated to scattered thunderstorms developing this afternoon, primarily across the aforementioned southern and eastern portions of the region. SPC has highlighted Lee, Bastrop, eastern Guadalupe, Fayette, Gonzales, and Lavaca Counties within a slight risk for severe thunderstorms, with hail and strong thunderstorms winds being the primary threats. Almost the entirety of the remainder of the region is included within the marginal risk area. Additionally, moist atmospheric profiles with PWATs ranging from 1.7 to 1.9 across the southeastern areas out ahead of the cold front will support locally heavy rainfall. As such, WPC has the region within varying degrees of an excessive rainfall risk. The marginal risk area encapsulates counties from Williamson County southwest toward Maverick County. The slight risk exists from Lee/Fayette southwest to Dimmit County, and includes portions of the I-35 corridor from near Buda south through San Antonio and toward Pearsall. The moderate risk for excessive rainfall includes portions of Fayette, Gonzales, and Karnes Counties and the entirety of Dewitt and Lavaca County. A Flash Flood Watch will go into effect at 1 pm this afternoon for counties essentially east of US Highway 83 (except for Frio County) and will continue through 7 pm Saturday. The areas most at risk for flash flooding will be areas that have seen impressive rainfall amounts over the past few days and weeks, especially the Austin metro and portions of the eastern Hill Country. Fortunately, high resolution guidance (SPC HREF) seems to keep most of the heavier rainfall totals east of these areas today. The surface cold front appears to likely stall out essentially along the Texas Gulf Coast by late tonight into early Friday morning, but the 925 mb and 850 mb front should remain draped across the region. A smaller disturbance embedded within the main southwest flow aloft translates through the region overnight tonight into Friday morning. This is expected to generate widespread showers and thunderstorms across the region. This should be more of a locally heavy rainfall threat and not much of a severe weather threat. WPC shows a slight risk for excessive rainfall in the 24 hour period from 7 am Friday through 7 am Saturday for areas along and east of a Llano to Pleasanton line and a moderate risk for Lavaca and Fayette. LONG TERM (Saturday through Wednesday)... The train of smaller scale disturbances embedded within the upper level southwesterly flow continues to roll on Saturday, with another round of scattered to widespread showers and thunderstorms likely across the region with locally heavy rainfall possible. Showers and thunderstorms should push off to the east by after 7 pm Saturday. From now through 7 pm Saturday, we are looking at 2 to 4 inches of rainfall across the eastern Hill Country and I-35 corridor with 4 to 6 inches possible for areas east of I-35 across the Coastal Plains. Locally higher amounts will be possible. Given the atmospheric conditions, these showers and storms should be very efficient rainmakers and will have the ability to drop a lot of rain in a short period of time. An additional 2 to 4 inches of rainfall will likely cause major problems for portions of the eastern Hill Country and Austin area that have seen heavy rain the past few days. We should finally get a breather from the rainfall Saturday evening through Monday morning as we get a brief period of zonal flow aloft. However, by Monday morning, another upper level low across northern Mexico/the Desert Southwest comes east toward the region and into North Texas by Wednesday. This will reintroduce chances for showers and thunderstorms for Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 84 57 67 61 75 / 30 50 70 80 80 Austin Bergstrom Intl Airport 84 57 67 61 75 / 40 70 70 80 80 New Braunfels Muni Airport 85 57 67 61 75 / 40 70 70 80 70 Burnet Muni Airport 80 53 64 58 71 / 20 40 60 70 60 Del Rio Intl Airport 88 60 69 60 78 / 30 60 60 70 20 Georgetown Muni Airport 82 54 66 60 73 / 30 40 70 80 80 Hondo Muni Airport 87 59 69 61 77 / 40 70 60 70 50 San Marcos Muni Airport 84 57 68 61 75 / 40 70 70 80 80 La Grange - Fayette Regional 84 61 72 65 77 / 50 80 80 80 80 San Antonio Intl Airport 85 59 68 61 76 / 40 70 60 70 70 Stinson Muni Airport 84 60 68 63 76 / 50 70 70 80 70 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette- Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee- Llano-Medina-Travis-Williamson-Wilson. && Aviation...Treadway Short-Term/Long-Term...Hampshire
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 525 AM CDT Thu May 9 2019 TXZ171>173-183>194-202>209-217>225-228-101030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 525 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Showers and thunderstorms will redevelop today and continue into tonight. A Flash Flood Watch is in effect for areas generally east of US Highway 83 from 1 PM today through Saturday evening. Locally heavy rains combined with saturated soils due to recent heavy rains will lead to flash flooding and possibly additional river flooding. Isolated strong to severe thunderstorms are also possible with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periods of showers and thunderstorms continue Friday through Wednesday. A Flash Flood Watch is in effect through Saturday evening with the threat of locally heavy rains and flooding continuing. Isolated strong thunderstorms are possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather or flooding to the National Weather Service.
Special Weather Statement
National Weather Service Austin/San Antonio TX
659 AM CDT Thu May 9 2019
TXZ202-217-091245-
Maverick TX-Kinney TX-
659 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY AND NORTHERN
MAVERICK COUNTIES UNTIL 745 AM CDT...
At 659 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Quemado, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brackettville, Spofford, Quemado, Anacacho, Darling, Fort Clark
Springs and Laughlin AFB Aux Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2894 10065 2900 10065 2903 10066 2909 10067
2911 10069 2912 10072 2915 10074 2917 10078
2920 10077 2920 10078 2939 10040 2898 10018
2892 10063
TIME...MOT...LOC 1159Z 245DEG 19KT 2905 10078
CPSpecial Weather Statement National Weather Service Austin/San Antonio TX 951 AM CDT Thu May 9 2019 TXZ228-091530- Dimmit TX- 951 AM CDT Thu May 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL 1030 AM CDT... At 951 AM CDT, Doppler radar was tracking a strong thunderstorm over Catarina, or 14 miles south of Big Wells, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Catarina. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2836 9970 2857 9940 2838 9940 2830 9966 TIME...MOT...LOC 1451Z 231DEG 24KT 2836 9962 AAT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 AM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 9 SE THRALL 30.49N 97.21W
05/08/2019 WILLIAMSON TX FIRE DEPT/RESCUE
LARGE OAK TREE REPORTED DOWN BETWEEN TAYLOR AND LEXINGTON
&&
MHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1128 AM CDT Thu May 9 2019
TXZ219-091715-
Frio TX-
1128 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRIO COUNTY UNTIL 1215
PM CDT...
At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Millett, or near Dilley, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pearsall, Dilley, Divot, Goldfinch and Derby.
LAT...LON 2865 9941 2888 9926 2888 9880 2865 9880
2864 9941
TIME...MOT...LOC 1628Z 223DEG 25KT 2862 9919
AATSpecial Weather Statement National Weather Service Austin/San Antonio TX 1230 PM CDT Thu May 9 2019 TXZ185>188-091815- Gillespie TX-Kerr TX-Real TX-Bandera TX- 1230 PM CDT Thu May 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...CENTRAL KERR...SOUTHWESTERN GILLESPIE AND SOUTHEASTERN REAL COUNTIES UNTIL 115 PM CDT... At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ingram to near Tuff. Movement was northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Kerrville, Fredericksburg, Ingram, Hunt, Tuff, Kerrville-Schreiner Park, Kerr Wildlife Management Area, Waltonia, Lost Maples State Natural Area, Mountain Home and Prade Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3030 9883 3008 9974 2971 9997 2992 9916 TIME...MOT...LOC 1730Z 223DEG 12KT 3001 9922 2981 9983 HUFFMAN
The Laughlin AFB radar (KDFX), 83 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
14 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced one inch hail on Prade Ranch.
A thunderstorm produced lots of nickel size hail along with some quarter size south of Ingram.
A thunderstorm produced quarter size hail in Kerrville.
A thunderstorm produced quarter to half dollar size hail southeast of Kerrville.
A thunderstorm produced one inch hail south of Canyon Lake.
A thunderstorm produce 10-15 minutes of hail on the south side of Canyon Lake. The largest hail was one inch.
A thunderstorm produced ping pong ball size hail on the north side of Canyon Lake.
A thunderstorm produced one inch hail in Bulverde.
A thunderstorm produced golf ball size hail in Camp Wood.
A thunderstorm produced half dollar size hail in Camp Wood.
A thunderstorm produced ping pong ball size hail southwest of Wimberley.
Thunderstorms produced heavy rain that led to flash flooding. Multiple low water crossings were closed in northwestern Bexar County.
Thunderstorms produced heavy rain that led to flash flooding. Multiple low water crossings were closed southwest of Canyon Lake.
A thunderstorm produced wind gusts estimated at 80 mph. The Rio Grande Electric Cooperative reported several broken power poles along Hwy 90 west of Langtry. Texas DPS also reported an 18 wheeler overturned in the same area.
A thunderstorm produced wind gusts estimated at 65 mph that knocked down power lines in Gonzales.
A thunderstorm produced golf ball size hail east of Gonzales.
A thunderstorm produced two inch hail east of Gonzales.
A thunderstorm produced quarter size hail in Schulenburg. Report was from Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824103, 824104, 824105, 824107, 824108, 824109, 824110, 824111, 824112, 824114, 824115, 824116, 824117, 824118, 824119, 824120, 824121, 824122.